For more than 5 decades, medical toxicologists and poison information specialists have used a clinical approach to poisoned or overdosed patients that emphasizes treating the patient rather than treating the poison.3 Too often in the past, patients were initially ignored while attention was focused on the ingredients listed on the containers of the product(s) to which they presumably were exposed. Although astute clinicians must always be prepared to administer a specific antidote immediately in instances when nothing else will save a patient, such as with cyanide poisoning,7 all poisoned or overdosed patients benefit from an organized, rapid clinical management plan (Fig. 4–1). However, clinicians should use caution when applying management advice from compendia and other non–toxicologic-specific sources because they may contain serious discrepancies with current standard expert advice.2,10 Consultation with a poison control center or a medical or clinical toxicologist should be obtained if any questions or concerns arise about the management of a potentially poisoned or exposed patient.
This algorithm is a basic guide to the management of poisoned patients. A more detailed description of the steps in management may be found in the accompanying text. This algorithm is only a guide to actual management, which must, of course, consider the patient’s clinical status. ABG = arterial blood gas; AC = activated charcoal; APAP = acetaminophen; β-HCG = β-human chorionic gonadotropin; CBC = complete blood count; CNS = central nervous system; CPK = creatine phosphokinase; CPR = cardiopulmonary resuscitation; Cr, creatinine; ECG = electrocardiograph; ECLS = extracorporeal life support; HD = hemodialysis; HDI = high dose insulin; HP = hemoperfusion; ICU = intensive care unit; MDAC = multiple-dose activated charcoal; Tn = troponin; VBG = venous blood gas; WBI = whole-bowel irrigation.
Over the past 5 decades, some tenets and long-held beliefs regarding the initial therapeutic interventions in toxicologic management have been questioned and subjected to an “evidence-based” analysis. For example, in the mid-1970s, most medical toxicologists began to advocate a standardized approach to a comatose and possibly poisoned adult patient, typically calling for the intravenous (IV) administration of 50 mL of dextrose 50% in water (D50W), 100 mg of thiamine, and 2 mg of naloxone along with 100% oxygen at high flow rates. The rationale for this approach was to compensate for the previously idiosyncratic style of management encountered in different health care settings. It was not unusual then to discover from a laboratory chemistry report more than 1 hour after a supposedly overdosed comatose patient had arrived in the emergency department (ED) that the patient had hypoglycemia—a critical delay in the management of unsuspected and consequently untreated hypoglycemic coma. Today, however, with the widespread availability of accurate rapid bedside testing for capillary blood glucose, pulse oximetry for oxygen saturation, and end-tidal CO2 monitors coupled with a much greater appreciation ...